Thursday, August 25, 2016

Metformin May Curb Weight Gain in Youth Taking Antipsychotics for Autism

Although atypical antipsychotic medications can help to reduce irritability and agitation in youth with autism spectrum disorder (ASD), these medications are known to cause weight gain and may increase risk of diabetes. A small trial published online yesterday in JAMA Psychiatry suggests that metformin, a drug used for treatment of type 2 diabetes, may decrease weight gain in children with ASD.

Evdokia Anagnostou, M.D., a senior clinician scientist at the Bloorview Research Institute in Toronto, and colleagues randomly assigned 61 young people (aged 6 to 17) with ASD to receive metformin or placebo for 16 weeks. (All of the study participants had been taking a stable dose of an atypical antipsychotic for at least one month and had documented weight gain since starting on the medication.) Children aged 6 to 9 received metformin or matching placebo titrated up to 500 mg twice daily; those 10 to 17 received 850 mg twice daily. The primary outcome measure was change from baseline to week 16 in body mass index (BMI) z scores. 

“Metformin was superior to placebo in reducing weight gain associated with atypical antipsychotics,” the researchers reported. “No significant differences were noted in changes of any of the metabolic variables studied.” Overall, metformin was well tolerated, but the authors noted youth taking metformin experienced a higher percentage of treatment days with gastrointestinal adverse events during the 16-week trial.

“Anagnostou et al. have made a significant contribution to the literature and provided clinicians with an effective approach to consider for managing weight gain in youths with ASD treated with atypical antipsychotics,” wrote Christopher McDougle, M.D., director of the Lurie Center for Autism at Massachusetts General Hospital in Lexington, Massachusetts, in an accompanying editorial. “In addition to more studies of this approach, alternative strategies that warrant investigation include the co-administration of topiramate, monotherapy with ziprasidone, and undoubtedly others.”

For more in Psychiatric News about the side effects of antipsychotics in young people, see “Exposure to Antipsychotics May Increase Risk of Type 2 Diabetes in Youth.”

(Image: forestpath/Shutterstock)


The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.